ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2017) 50 P066 | DOI: 10.1530/endoabs.50.P066

Bilateral atypical femoral fractures after only 4-years of bisphosphonate therapy

Edouard Mills, Pat Forbes, Michael Yee, Jeremy Cox & Alexander N Comninos


Department of Endocrinology, St. Mary’s Hospital, Imperial College Healthcare NHS Trust, London, UK.


We report a 64-year old female with a background of T2DM, renal transplantation requiring ongoing glucocorticoids, and treated toxic multinodular goitre. Following a traumatic T11 fracture and significant osteoporosis risk factors (female, postmenopausal, T2DM, glucocorticoid-use, sarcoidosis, and previous thyrotoxicosis), she was started on bisphosphonate therapy in 2012 with good concordance. Bone densitometry at the time demonstrated lumbar T-score −1.9 and femoral neck T-score of −1.2.

In July 2016, she sustained the first of two notable femoral fractures in quick succession: left subtrochanteric (2016) and right subtrochanteric (2017), and was looked after by the orthopaedic team. Both of these fractures were sustained following falls from standing height (i.e. fragility fractures) and were compatible with additional classical features of atypical femoral fractures (AFF), (e.g. transverse, subtrochanteric, medial cortical spike). Critically, there was the radiological appearance of an impending AFF on the right when she first presented with the left AFF highlighting the need to closely examine the contralateral side after an AFF.

Bisphosphonates are widely used agents for both primary and secondary prevention of fragility fractures. Despite proving effective, prolonged use (median 7 years) of bisphosphonates may lead to AFFs predominantly due to suppression of bone remodelling. This has prompted several position statements to consider a bisphosphonate “drug holiday” in selected patients after 5 years of oral bisphosphonate use. However in this case, the patient had only been taking bisphosphonates for 4 years, but had significant additional risks for atypical fracture including glucocorticoid use. Therefore, this case highlights that in patients with increased risk of fracture, AFFs may occur earlier than the 5-year recommended duration of bisphosphonate therapy. Furthermore, this is one of a handful of reports of bilateral AFFs and so stresses the need to examine the contralateral femur after an AFF and work closer with our orthopaedic colleagues.

Article tools

My recent searches

No recent searches.